My 12 year old son has been going up and down on his Dilantin. He has noctunal cluster seizures every night, but since upping the doseage of Dilantin, his seizures have gone from 20-30 per night to 5-10 per night. He was taking 100 mg extended phenytoin 2x daily - this did not help so neuro added a 50 mg chewable Dilantin before bed. This helped a little with no side effects. So a week later she added another 25 mg before bed, which again helped a bit. But now my son can barely walk, he is sooooo dizzy he walks around like he is drunk. He also had brain surgery almost 2 months ago and needs to continue with his physical therapy, but cannot because he can't even stand by himself. The neuro did levels and says they are fine but we cannot go up anymore, and the dizziness is a side effect of the Dilantin. So we need to decide if we want the seizures or side effects.
My question is this - for those of you who are taking Dilantin, did you see this kind of side effect when you started? And if so, does this go away, or did you have to decrease your dose? How long does it take for the dizziness to subside? I would hate to see his seizures go back to where we started from, phenytoin seems to be the only med that has shown some improvement in my sons seizures in years.